Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
Vitamin A has been of interest to dermatologists since the 1920s, when vitamin A deficiency in animals was associated with epithelial changes and cancer. High doses of vitamin A were used to treat disorders of cornification and other conditions, but the benefit was limited because the doses required to achieve efficacy were close to those that caused toxic effects. In addition, because vitamin A is stored in the liver, development of toxicity limited subsequent use. Systemic retinoid drugs were developed to harness the beneficial effects of vitamin A with less toxicity, and thousands of different retinoids have been synthesized. In the 1970s, early experience with the toxic effects of systemic all-trans retinoic acid (tretinoin) for dermatologic disorders led to the development of other retinoids as therapeutic drugs.1 Isotretinoin, found to be highly effective for the treatment of severe acne,2 was initially thought to be a synthetic retinoid but is now known to be a naturally occurring metabolite. Both isotretinoin and etretinate had efficacy for psoriasis, disorders of cornification, and cancer chemoprevention.3 Acitretin, a metabolite of etretinate with a similar therapeutic efficacy but more rapid elimination from the body, has replaced etretinate in most countries. The observation that neither etretinate nor acitretin are effective in the treatment of acne signaled an important feature of retinoid biology—that each retinoid drug has a distinct spectrum of efficacy and toxicity. This pattern has continued with the development of additional retinoid drugs such as systemic all-trans retinoic acid (vesanoid) for the treatment of acute promyelocytic leukemia and bexarotene in the treatment of cutaneous T-cell lymphoma1 and recently 9-cis retinoic acid (alitretinoin) for hand eczema.
DiGiovanna JJ. Fracturing Support for the Role of Systemic Retinoid Therapy as a Cause of Bone Demineralization. Arch Dermatol. 2010;146(5):551-553. doi:10.1001/archdermatol.2010.81